Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 22, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jul 24, 1996, 5:11 PM CDT for Morris County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1996, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 24, 1996, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Morris County, TX
The radar
The Shreveport radar (KSHV), 111 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:25 PM CDT | Thunderstorm Wind 60 | Omaha, TX | |
| Jul 24, 5:30 PM CDT | Thunderstorm Wind 60 | Dangerfield, TX | |
| Jul 24, 5:32 PM CDT | Thunderstorm Wind 60 | Naples, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 242211 TORSHV TXC343-242245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 511 PM CDT WED JUL 24 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...MORRIS COUNTY AT 508 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 10 MILES WEST OF NAPLES MOVING EAST AT 20 MPH. PERSONS IN NAPLES SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 1:26 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 1:26 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 130 PM CDT WED JUL 24 1996 SC FIELD FINALLY STARTING TO BREAK UP. TCU BUILDING ALL AROUND CWA IN RESPONSE TO IMPRESSIVE MCS OUFLOW BOUNDARY ACROSS NORTHEAST AND CENTRAL TEXAS. ALL STABILITY PARAMETERS FROM 12Z RUN THIS MORNING WERE QUITE A BIT LOWER FROM THE FIREWORKS PRODUCED FORM THE 12Z SHV RUN TUESDAY. THIS WAS DUE MAINLY IN PART TO OVERWORKED AIR LEFT OVER FROM LAST NIGHTS MCS. WITH SC DECK BREAKING UP...BELIEVE INSTABILITY WILL INCREASE RAPIDLY. ALREADY INDICATING STRONG CELLS DEVELOPING IN WESTERN CWA AS WELL AS RIGHT OUT THE WINDOW TO THE EAST. LIKE ETA MODEL BEST IN ITS HANDLING OF MCS CURRENT POSITION FROM ITS MOVEMENT LAST NIGHT. THETAE AXIS ONCE AGAIN SETTING UP ACROSS NORTHEAST AND CENTRAL TEXAS PER ETA. ADAP INDICATING STRONG MOISTURE CONVERGENCE ACROSS NORTHERN TEXAS INTO SOUTHERN OKLAHOMA STRETCHING ACROSS THE RED RIVER VALLEY INTO NW LA. LI`S AOB -10...NO CAP...INCREASING KI AND PW INDICATE ONCE AGAIN THE POSSIBLITY TO STRONG TO SEVERE THUNDERSTORMS TONIGHT WITH LOCALLY HEAVY RAINFALL LIKELY. 6-HR QPF FROM 12Z ETA THIS MORNING OFF SAC INDICATING HEAVY RAINFALL POTENTIAL MOVING OUT OF NORTHEAST TEXAS INTO NORTHERN LA TONIGHT SO LIKE THE 60 WE HAVE IN THEIR TONIGHT WITH THE MENTION OF LOCALLY HEAVY RAIN AND POSSIBLY SEVERE. VORT AXIS PER 12Z ETA REMAINS QUITE HEALTHY FROM NORTHEAST TEXAS INTO NORTHWEST LA AND SOUTHWEST AR. GOOD UVV ACROSS THIS AREA AS WELL ALONG WITH GOOD MEAN RH...ALL LEADING TO A BUMP UP OF SECOND PERIOD POPS TO AROUND 50 FOR TOMORROW. MOS TEMPS IN THE BALL PARK WITH RAINFALL CHANCE TONIGHT AS WELL AS EXPECTED POPS TOMORROW SO NO CHANGES NEEDED. WIND FOR TONIGHT WOULD LIKE TO BE WORDED VARIABLE AT 5 MPH EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS WITH NUMEROUS OUTFLOW BOUNDRIES EXPECTED AND IN RESULT TO ONE LAST NIGHT PRODUCING A GUST TO 43 KTS AT THE SHV AIRPORT. NO MORE TIME WITH STORMS STARTING TO POP.8.. SHV 72/92/74/94 6543 MLU 73/93/74/95 6643
In the hours before
Special weather statement, Jul 24, 4:10 PM CDT, 1 hour 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-250300- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 430 PM CDT WED JUL 24 1996 CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUES TO INDICATE STRONG THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL TEXAS. THE MAIN LINE OF STRONG THUNDERSTORMS STRETCHED FROM NEAR HUGO OKLAHOMA EXTENDING SOUTHWARD TO NEAR SULPHUR SPRINGS TO NEAR ATHENS TEXAS. THE AIR MASS OUT AHEAD OF THIS DEVELOPING LINE OF THUNDERSTORMS IS MODERATELY UNSTABLE DUE LATE AFTERNOON TEMPERATURES IN THE 90S...SURFACE DEW POINTS IN THE MIDDLE 70S AND INCREASING SOUTHERLY WINDS. A BOUNDARY ALSO EXISTS IN THIS AREA TO FURTHER ENHANCE THUNDERSTORM DEVELOPMENT THIS EVENING INTO LATE TONIGHT ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA... SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. ANY SEVERE THUNDERSTORMS THAT DEVELOP TONIGHT WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH ALONG WITH VERY LARGE HAIL AND DEADLY LIGHTNING. LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES WILL ALSO BE POSSIBLE WITH THE STRONGER THUNDERSTORMS POSSIBLY PRODUCING LOCALIZED FLOODING. NO SEVERE THUNDERSTORM WATCHES OR WARNINGS ARE OUT AT THE PRESENT TIME. HOWEVER...BECAUSE OF THE POTENTIAL OF STRONG TO SEVERE THUNDER- STORMS...ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS EVENING INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING AND POTENTIALLY DANGEROUS WEATHER SITUATION. BERRY
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:28 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 62 min |
| Jul 24, 5:59 PM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 61 min |
| Jul 24, 6:02 PM CDT | Severe Thunderstorm Warning | SHV | Gregg | 28 min |
| Jul 24, 6:34 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 26 min |
| Jul 24, 6:38 PM CDT | Severe Thunderstorm Warning | SHV | Rusk | 67 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.